How to Tell If Your Med Student Is Abusing Drugs or Alcohol

Studies indicate that substance abuse among medical students is growing and is more prevalent than previously thought. The stresses and high demands of medical school lead some students to turn to stimulants and cognitive enhancing drugs to get an edge on test performance. Some also use tranquilizing drugs to help them relax so they can focus on studying after a high-pressure school day or work shift.

Here are some of the early (and not so early) signs to look out for so that you can help your students in need.

Physical Signs

Eyes and Expression

It’s not at all unusual for the average medical student to have bloodshot and bleary eyes from chronic lack of sleep. In conjunction with other physical and behavioral signs, noting the appearance of your student’s eyes and expression can help you distinguish potential substance abuse from typical under-rested student syndrome. A student who is abusing drugs may also have dilated or constricted pupils as well as a dull or glazed expression around the eyes.

Injection Sites

If your student is injecting drugs, the typical injection sites along the arms and/or legs may show signs of bruising or infection. Drug users will often hide those areas underneath clothing as much as possible and for as long as they are able.

Heart and Respiratory Rate

A student who is actively under the influence of stimulants may exhibit a rapid respiratory rate inconsistent with the activity at hand, such as during a non-emergency patient encounter, sit-down meeting, or lecture. Likewise, visible sweating may accompany an increased respiratory rate.

Weight Fluctuations

Take note of rapid weight changes. Weight changes may be sustained and progressive or can cycle up and down rapidly.

  • Depressants generally slow metabolism and decrease appetite, though each drug has its own set of short- and long-term metabolic effects. Alcohol, being highly caloric, often leads to initial weight gain despite being a depressant. With long-term abuse, however, alcohol causes nutrient malabsorption, impaired stomach and pancreatic function and other physiological effects that result in weight loss.
  • Marijuana, an exception to the rule, is a depressant that increases appetite, with resultant weight gain.
  • Heroin and other opioids impair blood sugar regulation and cause intense sugar cravings. In those with sufficient access and resources to obtain food this results in weight gain. If your student is on a limited budget, he or she may choose drugs over food, leading to weight loss.
  • Stimulants, such as cocaine and amphetamines increase metabolism and decrease appetite and therefore, result in weight loss. Cocaine, in particular, has been found to decrease the body’s ability to store fat.

Personality, Cognitive and Neurological Signs

A number of personality changes will be evident in a drug user and these vary widely depending on the particular drug.

  • Long-term depressant use can cause memory loss, decreased coordination and slowed reflexes. Students who are abusing stimulants to get through long study sessions or work shifts may exhibit sudden or excessive sleepiness during the day.
  • Opiates impair sleep patterns and can lead to either chronic insomnia—signs of which may include hallucinatory or delusional effects—or excessive sleepiness. Opiates reduce pain perception and students on these drugs may become more prone to injuries and more likely to neglect proper care of those injuries.
  • Stimulants may cause a range of movement disorders. Be alert to subtle dystonias, tremors disturbances in gait, or problems with dexterity or fine motor skills.

Behavioral Signs

Irritability and Aggression

Hyper-arousal associated with stimulant abuse leads to hyper-vigilance and physical and emotional irritability which, depending on the individual and severity of abuse, can manifest as aggression. Depressant abuse can, at times, also lead to irritable or aggressive behavior by depressing cortical inhibitory functions, allowing expression of fear, anger, and similar emotions.

Lethargy/Depression

Chronic use of depressants will often manifest as sluggishness, confusion, lack of emotion, and poor judgement and decision making ability. Conversely, students who are abusing depressants may display irritation resulting from slowed cognitive function. Depression is also associated with opioid abuse.

Personality

Drugs alter neurotransmitter levels, which causes both short- and long-term personality changes. Take note of emotional lability, with rapidly cycling personality changes throughout the course of a single day, or gradual, sustained personality changes over longer periods of time.

  • Stimulants raise dopamine levels. Long-term use has been associated with personality changes including detachment, paranoia, hostility, anger and delusions.
  • Chronic marijuana use increases dopamine and suppresses GABA. Studies have shown patterns of social withdrawal, hostility, impulsivity, and decreased interpersonal skills.
  • Opioids raise endorphins. Social withdrawal and apathy may result.
  • Irritability stemming from use of numerous types of drugs can cause argumentative, aggressive or combative behaviors.

Relationships

Invariably, drug abuse takes a toll on relationships. You may notice a student who was previously socially engaged with peers and classmates progressively becoming more isolated. A student may mention difficulties with his or her family members or a recent breakup with a spouse or partner.

What to Do

Early intervention can help save lives and keep talented doctors on track towards productive careers.

Get to know your students early on in their training so that you will be able to notice changes in behavior indicative of potential substance abuse at stages when they are most likely to respond to interventionary measures.

If you believe your student is abusing drugs or alcohol, please refer them to our program. Complete our online referral form or call us at 701-751-5090. Any contact remains anonymous until the physician enrolls.